Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 44, NWS Midland/Odessa, TX

July 12, 2010Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2010, 7:02 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2010, 7:02 PM CDT (00:02 UTC)
Expired
Jul 12, 2010, 10:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS54 KMAF 130002
FFWMAF
TXC371-443-130300-
/O.NEW.KMAF.FF.W.0044.100713T0002Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT MON JUL 12 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1000 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST CENTRAL PECOS
  AND NORTH CENTRAL TERRELL COUNTY. THESE THUNDERSTORMS WILL MOVE 
  TO THE EAST AROUND 15 MPH WHILE PRODUCING VERY HEAVY RAINFALL
  RATES OF UP TO 2 INCHES PER HOUR. EXCESSIVE RUNOFF FROM THE HEAVY
  RAINS WILL CAUSE FLASH FLOODING OF ARROYOS...CANYONS...DRAWS...
  LOW WATER CROSSINGS AND LOW LYING AREAS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAKERSFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...FOURMILE DRAW...
INDEPENDENCE CREEK...MCKAY CREEK...SHEFFIELD DRAW AND DRY CREEK.

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
      3037 10266

$$
2 follow-up statements
440 
WGUS74 KMAF 130104
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
804 PM CDT MON JUL 12 2010

TXC371-443-130300-
/O.CON.KMAF.FF.W.0044.000000T0000Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
804 PM CDT MON JUL 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL TERRELL AND EAST CENTRAL PECOS COUNTIES...

AT 750 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER EAST CENTRAL 
PECOS AND NORTH CENTRAL TERRELL COUNTIES...ESPECIALLY ALONG U.S. 
HIGHWAY 285 BETWEEN MILE MARKERS 456 AND 468. RADAR ESTIMATES 3 TO 4 
INCHES OF RAIN HAS FALLEN ALONG THIS PORTION OF U.S. HIGHWAY 285. 
ANOTHER 1 TO 2 INCHES OF RAIN REMAINS POSSIBLE IN THIS AREA. 
EXCESSIVE RUNOFF FROM THE HEAVY RAINS WILL CAUSE FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BAKERSFIELD...U.S. HIGHWAY 285...FARM TO MARKET ROAD 2886.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED 
TO...HARRAL DRAW...NORTH FORK INDEPENDENCE CREEK...FOURMILE 
DRAW...INDEPENDENCE CREEK...MCKAY CREEK...SHEFFIELD DRAW...
DRY CREEK AND BIG CANYON.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
      3037 10266

$$
715 
WGUS74 KMAF 130302
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1002 PM CDT MON JUL 12 2010

TXC371-443-130310-
/O.EXP.KMAF.FF.W.0044.000000T0000Z-100713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
1002 PM CDT MON JUL 12 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL TERRELL AND
EAST CENTRAL PECOS COUNTIES...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAD 
WEAKENED AND EXITED THE WARNED AREA. THEREFORE THE FLASH FLOOD 
WARNING WAS ALLOWED TO EXPIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF 
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING INTERSTATE 
10 AND U.S. HIGHWAY 285. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE 
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT 
HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3102 10233 3096 10198 3058 10206 3038 10223
      3037 10266

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:32 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 2:32 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT MON JUL 12 2010

.DISCUSSION...
A SHORTWAVE TROUGH OVER THE TEXAS PANHANDLE...AND ASSOCIATED SHEAR
AXIS STRETCHING SOUTHWESTWARD ACROSS SOUTHEAST NEW MEXICO TO A
VORTICITY MAXIMA OVER CULBERSON COUNTY IN WEST TEXAS WAS KEEPING
AN UPPER RIDGE OVER THE SOUTHERN CONUS FRACTURED.  ONE UPPER HIGH
CENTER WAS OVER ARIZONA...AND THE OTHER OVER THE NORTHERN GULF OF
MEXICO.  THE REMNANTS OF A MESOSCALE CONVECTIVE SYSTEM...SPARKED
BY THE ABOVE SHEAR AXIS LAST NIGHT...LINGERED OVER THE SOUTHERN
TEXAS PANHANDLE WHILE A WEAK SURFACE TROUGH LIE ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS...ROUGHLY ALONG THE PECOS RIVER.
ATMOSPHERIC MOISTURE LEVELS REMAINED WELL ABOVE NORMAL ACROSS THE
CWA WITH DEWPOINTS RANGING FROM NEAR 60 ACROSS THE PRESIDIO VALLEY
TO THE LOWER 70S OVER THE EASTERN PERMIAN BASIN.

AFTERNOON HEATING...SAID MOISTURE AND HEATING DIFFERENTIAL ALONG THE
EDGES OF CLOUD COVER OVER THE AREA WILL LIKELY SPARK ADDITIONAL
THUNDERSTORM DEVELOPMENT THIS AFTERNOON CONSIDERING THE HIGHER MID
LEVEL THETA E AIR DEPICTED ON WATER VAPOR IMAGERY...AND THE PRESENCE
OF THE SHEAR AXIS/VORT MAX.  THINK ANY SHOWER AND THUNDERSTORMS THAT
DEVELOP WILL LINGER WELL INTO THE NIGHT AS ANY ACTIVITY ENCOUNTERS
A MODEST LOW LEVEL JET AFTER NIGHTFALL.  CLOUD COVER WAS HINDERING
HEATING/INSTABILITY BUT NOT APPRECIABLY AS CAPES WERE 2000 TO 3000
J/KG ACROSS THE REGION.  THE WESTERN FRINGE OF THE UPPER RIDGE TO
THE EAST MAY INHIBIT SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE
ATMOSPHERE...BUT THINK THE SHEAR AXIS AND VORT MAX WILL PROGRESS
FAR ENOUGH EAST AND SOUTHEAST TO WEAKEN THE CAP AND ALLOW MORE
SCATTERED COVERAGE TO DEVELOP.  FOR THE FORESEEABLE FUTURE...SHEAR
WILL BE PALTRY...BUT A FEW OF THE STORMS COULD PRODUCE GUSTY WINDS
AROUND 50 MPH AND LOCALLY HEAVY RAINFALL.

THE SAME SHEAR AXIS/SHORTWAVE TROUGH WILL BECOME CUTOFF FROM THE
PASSING SOUTHERN PLAINS SHORTWAVE TROUGH BY TUESDAY...THEN IS PROGGED
TO MEANDER BACK TO THE WEST ACROSS THE REGION AROUND THE PERIPHERY
OF A WESTWARD BUILDING UPPER RIDGE.  THUS HAVE KEPT A CHANCE OF
SHOWERS AND STORMS IN THE FORECAST FOR MOST LOCATIONS TUESDAY AND
TUESDAY NIGHT.  THE SHORTWAVE TROUGH WILL THEN TRAVEL NORTH OUT OF
THE AREA WEDNESDAY...ALTHOUGH PORTIONS OF SOUTHEAST NEW MEXICO MAY
NEED AT LEAST ISOLATED POPS ADDED TO THE FORECAST WEDNESDAY
AFTERNOON AND EVENING IF IT DOES NOT TRAVEL FAR ENOUGH BY THEN.  BY
IN LARGE...ANY POPS THE REST OF THE WEEK WILL BE OVER THE HIGHER
TERRAIN OF WEST TEXAS DUE TO UPSLOPE FLOW AND A CONTINUED MOIST
ATMOSPHERE...OR OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO
AT NIGHT AS CONVECTION TRAVELS SOUTHWESTWARD UNDER A BUILDING UPPER
RIDGE FROM ACTIVITY THAT DEVELOPS OVER THE HIGHER TERRAIN OF
NORTHERN NEW MEXICO DURING THE AFTERNOON.  TIME WILL TELL.
TEMPERATURES WILL WARM ABOVE NORMAL TUESDAY...AND WITH FEW
EXCEPTIONS...STAY THAT WAY INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  96  71  97  /  20  20  20  10
CARLSBAD NM                70 103  70 100  /  10  10  10  10
DRYDEN TX                  72  97  73  97  /  60  20  10  10
FORT STOCKTON TX           73  98  73  98  /  40  30  20  10
GUADALUPE PASS TX          69  94  69  95  /  10  20  20  20
HOBBS NM                   69  99  70  97  /  10  10  10  10
MARFA TX                   64  94  63  94  /  20  30  30  20
MIDLAND INTL AIRPORT TX    72  97  72  98  /  20  20  20  10
ODESSA TX                  73  98  72  98  /  20  20  10  10
WINK TX                    73 100  72 102  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/67
Hazardous weather outlook, Jul 12, 1:44 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT MON JUL 12 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT MON JUL 12 2010 /1244 PM MDT MON JUL 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
OVER MUCH OF SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH LATE THIS
AFTERNOON. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN
SHIFT ACROSS THE SOUTHERN PERMIAN BASIN AND THE LOWER TRANS PECOS
AND BIG BEND REGIONS TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING STRIKES AND STRONG
WINDS. HEAVY RAINS MAY CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 12, 4:15 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT MON JUL 12 2010

TXZ075-122145-
PECOS-
415 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 445 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF GIRVIN AT 412
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL IMPACT
MOTORISTS ON U.S. HIGHWAY 385 BETWEEN MILE MARKERS 824 AND 812.

THIS STORM WILL BE CAPABLE OF STRONG WIND GUSTS NEAR 50 MPH AND VERY
HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&
Special weather statement, Jul 12, 6:14 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT MON JUL 12 2010

TXZ075-082-130000-
PECOS-TERRELL-
614 PM CDT MON JUL 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 700 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF BAKERSFIELD
AT 612 PM CDT...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL IMPACT
MOTORISTS ON FARM TO MARKET ROAD 2886.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS NEAR 50
MPH AND VERY HEAVY RAIN. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE
PATH OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

GUSTY WINDS MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE
SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE
A STURDY STRUCTURE AWAY FROM WINDOWS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:19 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 13, 1:50 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 13, 2:23 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jul 13, 3:32 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jul 13, 4:05 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Presidio3 hr
Jul 13, 6:27 PM CDTAreal Flood AdvisoryMAFBrewster93 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningMAFBrewster46 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.